Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 52, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 2, 2003, 10:57 PM EDT for Hampton County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 10:57 PM EDT (02:57 UTC)
- Expired
- May 2, 2003, 11:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 28 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3228 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
852 WUUS52 KCHS 030257 SVRCHS SCC049-030330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1056 PM EDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 1130 PM EDT * AT 1053 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH 6 MILES NORTHWEST OF BRUNSON...OR ABOUT 4 MILES SOUTHEAST OF ALLENDALE...MOVING EAST AT 30 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... GIFFORD AND LURAY... BRUNSON... HAMPTON... CROCKETVILLE AND VARNVILLE... MILEY AND ALMEDA... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3295 8123 3272 8128 3281 8093 3302 8107 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:15 PM EDT, 42 minutes earlier.
Area forecast discussion, May 2, 10:15 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1015 PM EDT FRI MAY 2 2003 WILL UPDATE PUBLIC FCST TO EXTEND CHANCE OF PRECIP THROUGH THE OVERNIGHT HOURS. OF COURSE BEST CHANCE WILL BE FOR THE NEXT FEW HOURS BUT SOME PRECIP COULD LINGER BEYOND MIDNIGHT INTO THE EARLY MORNING HOURS. WILL ADJUST POPS SLIGHTLY ALSO. MINOR TWEAKS TO WIND DIRECTION ON THE UPDATE AS WELL. MARINE...WILL MAKE A FEW MINOR ADUSTMENTS BASED ON LATEST OBS. WINDS SHOULD SHIFT TO MORE WRLY LATER TONIGHT AND THIS IS HANDLED WELL IN CURRENT FCST. .CHS... GA...NONE. SC...NONE. SLF
Hazardous weather outlook, May 2, 6:10 PM EDT, 4 hours 47 minutes before
AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051- 030015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 610 PM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH MIDNIGHT. MOVEMENT WILL BE TOWARD THE SOUTHEAST AROUND 40 MPH. SOME OF THE THUNDERSTORMS IN SOUTH CAROLINA COULD CONTAIN FREQUENT LIGHTNING AND STRONG GUSTY WINDS. .RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE RIVER AT JAMESTOWN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. AUSTIN
In the hours before
Special weather statement, May 2, 10:07 PM EDT, 50 minutes before
GAZ087-088-099>101-SCZ040-042-030300- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1007 PM EDT FRI MAY 2 2003 ...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...EFFINGHAM COUNTY...BULLOCH COUNTY...JENKINS COUNTY...SCREVEN COUNTY...ALLENDALE COUNTY AND HAMPTON COUNTY THROUGH 1100 PM EDT... AT 1007 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 16 MILES WEST OF BARNWELL TO 4 MILES SOUTHWEST OF MILLEN TO 10 MILES SOUTH OF SWAINSBORO...MOVING SOUTHEAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SYLVANIA...ALLENDALE...MILLEN...PORTAL...METTER...STATESBORO...AND HAMPTON THROUGH 1100 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Local storm report, May 2, 10:34 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1034 PM EDT FRI MAY 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM MILLEN GA WIND DAMAGE
05/02/03 JENKINS TREES DOWN AND DIME SIZE
HAIL IN TOWN OF MILLEN
REPORTED BY LAW ENFORCEMENTThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 10:30 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 45 min |
| May 2, 11:16 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 29 min |
| May 2, 11:39 PM EDT | Special Marine Warning | CHS | 111 min | |
| May 2, 11:39 PM EDT | Special Marine Warning | CHS | 111 min | |
| May 2, 11:50 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 40 min |
| May 3, 12:04 AM EDT | Special Marine Warning | CHS | 56 min | |
| May 3, 1:35 AM EDT | Special Marine Warning | CHS | 55 min | |
| May 3, 5:47 PM EDT | Special Marine Warning | CHS | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.